Georgia, 2004

Hail in Georgia, May 2, 2004

May 2, 2004 · NWS JAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 2, 3:30 PM EST, 25 minutes earlier.

Area forecast discussion, May 2, 3:30 PM EST, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
430 PM EDT SUN MAY 2 2004

UPDATED MARINE WARNING SECTION TO INCLUDE SCA CONDS FOR OFSHR WATERS
AS NEW 18Z MODEL RUNS ARE SUPPORTING SLIGHTLY HIGHER WINDS AHEAD OF
THE PRE FRONTAL TSTM ACTIVITY OVERNIGHT.

...SEVERE THUNDERSTORM WATCH FOR INLAND SE GA TIL 7 PM EDT...

...ISOLATED SEVERE STORMS POSSIBLE NEAR COAST THROUGH EARLY
EVENING...

.SHORT TERM (TONIGHT-WED)...WATER VAPOR IMAGERY SHOWING STRONG
SHORT WAVE TROUGH DIGGING SE ACROSS NATIONS MID SECTION WITH
A SURGE OF GULF MOISTURE PRECEDING IT. WSR 88D SHOWING PREFRONTAL
SQUALL LINE ENTERING SE GA CWA WITH ADDITIONAL STORMS FORMING SOUTH
AND EAST OF IT. IN ADDITION...SHALLOW EAST COAST SEABREEZE HAS
FORMED ALONG EAST COAST AND MOVING SLOWLY INLAND. COULD BE SEEING
SEVERE STORMS IN OUR GA CWA NEXT FEW HOURS. IN ADDITION...ANY
OUTFLOW BOUNDARIES THAT HIT THE SEA BREEZE FRONT COULD PRODUCE
A COUPLE OF ISOLATED STORMS AS WELL. COLD FRONT STILL POISED TO
MOVE THROUGH SE GA AFTER MIDNIGHT TONIGHT AND NE FL 12Z MONDAY.
BOTH MAV AND MET HAVE CATEGORICAL POPS TONIGHT AND SEE NO
REASON TO DEVIATE. SHOULD SEE CLEARING FROM NW TO SE FOLLOWING
FRONTAL PASSAGE MONDAY...BUT THE SHOWERS LIKELY LINGERING ACROSS
SE CWA (MARION...PUTNAM...FLAGLER...) THROUGH EARLY AFTERNOON.
AFTER THAT...A TURN TO COOLER AND MUCH DRIER CONDITIONS AS
SHORT WAVE TROUGH EXITS AND HIGH PRESSURE BUILDS IN. TEMPS RUNNING
BELOW NORMAL BOTH TUE AND WED.

.LONG TERM (THU-SUN)...DEEP LAYER RIDGING WILL SLOWLY BUILD IN
BEHIND DEPARTING SHORTWAVE. MOISTURE BEGINS TO INCREASE AGAIN BY
FRIDAY AND EXPECTING MAINLY ISOLATED DIURNAL TYPE CONVECTION  IN
ASSOCIATION WITH SEA BREEZE COLLISIONS. DID FOLLOW THE MRF MOS
GUIDANCE AND WENT WITH A SLIGHT CHANCE OF SHOWERS/STORMS FRIDAY
ONWARD. GENERALLY...IT WILL BE DRIER AND WARMER THAN
NORMAL.
&&

.MARINE...VERY MARGINAL SCEC CONDS OVER THE WATERS AT THE MOMENT WITH
WINDS GENERALLY OUT OF THE SOUTH SUSTAINED AT 10-15 KTS WITH HIGHER
GUSTS. SCEC CONDS WELL OFFSHORE TONIGHT. STEERING FLOW WILL ALLOW
FOR TSTM ACTIVITY THAT DEVELOPS ALONG THE COASTAL AREAS TO MOVE INTO
THE WATERS WITH GUSTY WINDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 60 75 49 76 / 80 50 10 10
SSI 63 77 55 73 / 80 80 10 10
JAX 65 77 54 76 / 80 80 10 10
SGJ 67 76 59 73 / 70 80 20 10
GNV 65 77 53 79 / 80 80 10 10
OCF 67 79 55 79 / 80 80 20 10

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...SMALL CRAFT ADVISORY AMZ470.
GA...SMALL CRAFT ADVISORY AMZ472/474.
&&

PP/JH
Hazardous weather outlook, May 2, 12:25 PM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
125 PM EDT SUN MAY 2 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-022300-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
125 PM EDT SUN MAY 2 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR INLAND SOUTHEAST
GEORGIA UNTIL 7 PM EDT...

...ISOLATED SEVERE STORMS STILL POSSIBLE NEAR THE COAST LATE THIS
AFTERNOON AND EARLY EVENING...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES THIS AFTERNOON...

PLEASE REFER TO THE SURF ZONE FORECAST FOR MORE DETAILS CONCERNING
THE MODERATE RISK OF RIP CURRENTS.

THUNDERSTORMS WILL CONTINUE TO BREAK OUT EAST OF AN APPROACHING COLD
FRONT AND MOVE ACROSS MUCH OF THE REGION THIS AFTERNOON AND INTO THE
EARLY EVENING. THE STORMS ACROSS INLAND SOUTHEAST GEORGIA COULD BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN CONCERNS.
ALSO...THERE MAY ISOLATED SEVERE STORMS NEAR THE I-95 CORRIDOR
LATE THIS AFTERNOON AND EARLY EVENING...LIKE YESTERDAY...AS A RESULT
OF A SEA BREEZE COLLISION.

IN ADDITION...SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL CAUSING PONDING OF WATER ALONG ROADWAYS AND
IN LOW-LYING AREAS. THERE MAY ALSO BE LOCALIZED FLOODING IN SOME LOW
LYING AREAS WHERE THERE WAS HEAVY RAINFALL YESTERDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...THUNDERSTORMS
WILL PRECEDE A COLD FRONT MONDAY. THE MAIN WEATHER CONCERNS WILL BE
GUSTY WINDS TO 40 MPH AND LOCALLY HEAVY RAINFALL.

OTHERWISE...NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS IN THE WATCH AREA ARE REQUESTED TO SELF ACTIVATE.
PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER
SERVICE.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, May 2, 2:47 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
347 PM EDT SUN MAY 2 2004

GAZ132-022015-
COFFEE GA-
347 PM EDT SUN MAY 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR COFFEE COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 415 PM EDT...

AT 347 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER BROXTON...MOVING
NORTHEAST AT 30 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO
AFFECT AREAS AROUND PRIDGEN...BROXTON AND WEST GREEN THROUGH 415 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ENYEDI
Special weather statement, May 2, 3:03 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
403 PM EDT SUN MAY 2 2004

GAZ149-163-022045-
ATKINSON GA-CLINCH GA-
403 PM EDT SUN MAY 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR CLINCH AND
ATKINSON COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL
445 PM EDT...

AT 403 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 8 MILES NORTHWEST OF DU PONT
...OR ABOUT 6 MILES EAST OF LAKELAND...MOVING NORTHEAST AT 30 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND
DU PONT...HOMERVILLE...ARGYLE AND COGDELL THROUGH 445 PM EDT.
INTERESTS ALONG HIGHWAY 441 FROM PEARSON TO HOMERVILLE SHOULD ALSO
BE PREPARED FOR THE STRONG THUNDERSTORMS WITHIN THE HOUR. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE.

ENYEDI
Special weather statement, May 2, 3:06 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
406 PM EDT SUN MAY 2 2004

GAZ135-022045-
APPLING GA-
406 PM EDT SUN MAY 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR APPLING COUNTY FOR
STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 445 PM EDT...

AT 406 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 4 MILES NORTHEAST OF SURRENCY...MOVING
NORTH AT 30 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
ALONG STATE ROAD 121 FROM SURRENCY TOWARD TATTNALL COUNTY THROUGH
445 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

ENYEDI
Special weather statement, May 2, 3:16 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
416 PM EDT SUN MAY 2 2004

GAZ133-022100-
JEFF DAVIS GA-
416 PM EDT SUN MAY 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR JEFF DAVIS COUNTY
FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 500 PM EDT...

AT 416 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHEAST OF DENTON...OR ABOUT
14 MILES NORTHWEST OF ALMA...MOVING NORTHEAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND DENTON THROUGH 500 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.

ENYEDI
Special weather statement, May 2, 3:21 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
421 PM EDT SUN MAY 2 2004

GAZ136-152-022100-
BRANTLEY GA-WAYNE GA-
421 PM EDT SUN MAY 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRANTLEY AND WAYNE
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 500 PM
EDT...

AT 421 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HORTENSE...OR ABOUT 8 MILES NORTH
OF NAHUNTA...MOVING NORTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL ALSO AFFECT AREAS AROUND HORTENSE...BROADHURST...GARDI AND JESUP
THROUGH 500 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR WIND DAMAGE.

TRABERT
Special weather statement, May 2, 3:34 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
434 PM EDT SUN MAY 2 2004

GAZ134-151-022115-
BACON GA-PIERCE GA-
434 PM EDT SUN MAY 2 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PIERCE AND BACON
COUNTIES FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 515 PM
EDT...

AT 434 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ABOUT 10 MILES NORTHWEST OF
BLACKSHEAR...MOVING NORTH AT 25 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND NEW LACY THROUGH 515 PM EDT. GUSTY WINDS OF
45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE.

TRABERT

The radar

The Jacksonville radar (KJAX), 83 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brantley

When
May 2, 3:55 PM EST
Where
Brantley County, Atkinson
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.217, -81.867

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396511.